MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT15LN90NSC861N
Medical Device Problem Codes Material Too Rigid or Stiff (1544); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Cyanosis (1798); Respiratory Distress (2045)
Date of Event 05/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun, as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® bivona® custom tracheostomy tube was narrow and stuff, and the patient experienced respiratory distress.The incident occurred shortly after placement.Air was used to fill the cuff.The patient could not move air and became "dusky" and blue, and was experiencing respiratory distress.The tracheostomy tube was replaced with the one that had just been removed.The patient consulted with their healthcare provider regarding the incident.No permanent injury was reported.
 
Additional Manufacturer Narrative
One portex® bivona® custom tracheostomy tube was returned for investigation.The tracheostomy tube was compared to a similar device and no abnormalities were observed.The device history record was reviewed and no related non-conformities were noted.Since a specific failure mode was not identified in the complaint report, a throughout inspection was performed for every item of the device that could potentially contribute to the reported issue (leak test, dimensional/curvature checks, visual inspection, etc.) and no non-conformities were found.It was noted that the reporter had filed a similar complaint in the past for the same patient, so it is possible there was a patient specific physiological issue that led to this complaint.Additionally, it was noted that the reporter stated they used air to inflate the cuff.Per the device instructions for use, sterile water should be used to inflate the tube.It was determined that the use of air likely would not have led to the specific issue.

Brand Name
PORTEX® BIVONA® CUSTOM TRACHEOSTOMY TUBE
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6612274
Report Number3012307300-2017-01171
Device Sequence Number16200994
Product Code JOH
UDI-Device Identifier15019517035322
UDI-Public15019517035322
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,distributor,health p
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Expiration Date03/01/2022
Device Catalogue NumberFT15LN90NSC861N
Device Lot NumberSS006771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by Manufacturer09/26/2017
Initial Report FDA Received Date06/05/2017
Supplement Report FDA Received Date10/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age39 YR